Intestinal Obstruction Symptoms: Paralytic Ileus Causes, Treatment

Intestinal obstruction is blockage of the intestine partially or completely, the obstruction does not allow solid and liquid to pass through it. Obstruction can occur in small intestine or in the large intestine.

It is also known as paralytic ileus, intestinal volvulus.

Intestinal Obstruction Symptoms

Symptoms of intestinal obstruction include

  • Vomiting
  • Pain in the abdomen
  • Pain can be colicky or continuous
  • Constipation
  • Distension of abdomen
  • Inability to pass stools and gas

Causes Of Intestinal Obstruction

Primarily intestinal obstruction results when there is a mechanical blockage as in the case of intestinal hernia or a tumor. Or due to intestinal malfunction which can cause intestinal paralysis as incase of abdominal surgery or infection or due to certain medicines.

Common causes of mechanical intestinal obstruction are:

Small intestine

  • Hernia.
  • Tumor
  • Intestinal twist (volvulus)
  • Intussusception.
  • Intestinal worms( ascaris lumbricoid)
  • Intestinal adhesions which form after surgery.

Large intestine

  • Obstruction due to impaction of feces.
  • Twisting of colon
  • Diverticulitis.
  • Stricture

Paralytic Ileus Causes

Paralytic ileus is a condition where there is no actual obstruction like mechanical one, but the intestinal muscles do not function or they get paralyzed. The movement of the intestine is reduced. The food and fluids does not flow smoothly.

  • Medicines.
  • Dehydration.
  • After abdominal surgery.
  • Abdominal Infection. (intestinal tuberculosis)
  • Muscle disorder.
  • Gastroenteritis.

Treatment For Intestinal Obstruction

Treatment will depend on the cause.

If your doctor suspects intestinal obstruction he will advise you to get hospitalized.

You may be given intravenous fluids. A nasogastric tube may be inserted to withdraw the stomach content and decrease the distension. Further measures such as surgery or conservative treatment will depend on the condition of the patient.

Paralytic ileus is a temporary condition; your doctor may monitor you for few days in hospital and treat conservatively. It may resolve within a couple of days.

Some cases of intestinal obstruction may need surgical intervention.

6 Comments

  1. Abi said:

    I have TB in abdomen and have been treated for seven months but blockage occur every month. Doctor says it happens in TB. Please let me know what treatment I should take.

    June 29, 2012
    Reply
    • PUP said:

      In tuberculosis of abdomen, there are adhesions and they are responsible for blockage. However, in most cases, this problem fades away after taking proper treatment as prescribed by doctor. Keep regular follow up with your doctor. If there is complete intestinal obstruction then only the doctor may advise for surgical intervention.

      July 14, 2012
      Reply
  2. SMD said:

    I had pain in left side of my stomach and after ultra sound it was confirmed that there is adhesion of bowel loops. Later on my blood report also confirmed that there is intestinal tuberculosis along with adhesion of bowel loops. What are the treatment options for this?

    July 13, 2012
    Reply
    • PUP said:

      Regular course of anti tuberculosis medicines is recommended by doctors in intestinal tuberculosis. But for adhesions of bowel loops, the surgeon is the right person to tell whether surgical intervention is needed. It will depend on the severity of symptoms.

      July 13, 2012
      Reply
  3. P A F said:

    I had pain in abdomen particularly in the left side. After ultrasound it was confirmed that there is adhesion of bowel. After consultation with my doctor and blood report it was confirmed to be intestinal tuberculosis along with adhesion of bowel. My doctor has prescribed the medicines which I am taking since 2 months but still I am feeling pain in my whole body as well as pulling and burning sensation just below my ribs. A week ago I had “liver function test” and it is normal. Why this pain in body, why this pulling and burning sensation?

    September 24, 2012
    Reply
    • PUP said:

      Many times you have to take vitamin supplementation when you are taking anti tuberculosis medicine. This is because sometimes it can cause neuritis. Burning and pulling sensation in the body may be a result of neuritis. Ask your doctor if there is a need for vitamin supplementation. Since there are adhesion it will take time for pain to subside completely. You can certainly ask the treating doctor what is the reason for pain. After examining you, he may be able to diagnose the reason behind the pain.

      September 25, 2012
      Reply

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.